Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 21, 2002, 2:57 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2002, 2:57 AM CDT (07:57 UTC)
- Expired
- Apr 21, 2002, 3:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 3:32 AM CDT | Hail 0.88 | Fairway, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 210757
SVRMCI
KSC091-103-209-210845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 AM CDT SUN APR 21 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
WYANDOTTE COUNTY IN NORTHEAST KANSAS
JOHNSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 345 AM CDT
* AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR BALDWIN CITY...OR 9 MILES SOUTH OF
LAWRENCE...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINWOOD BY 305 AM CDT.
DE SOTO...OLATHE BY 310 AM CDT.
BONNER SPRINGS...BASEHOR...SHAWNEE BY 315 AM CDT.
EDWARDSVILLE...LAKE QUIVIRA...MERRIAM BY 320 AM CDT.
KANSAS CITY KS...MISSION BY 325 AM CDT.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3894 9505 3877 9507 3880 9467 3913 9463
3918 9487 3909 9505
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 12 hours 12 minutes earlier.
Area forecast discussion, Apr 20, 2:45 PM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT SAT APR 20 2002 WARM AIR ADVECTION PRECIPITATION IS SPREADING INTO EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON AHEAD OF A SHORTWAVE TROUGH EJECTING OUT OF THE CENTRAL ROCKIES. DEEP MOISTURE INTERACTING WITH A WARM FRONT OVER SOUTHERN MISSOURI WILL PROVIDE THE FORECAST AREA WITH PRECIPITATION THROUGH TOMORROW MORNING. ELEVATED INSTABILITY, PRECIPITABLE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES, AND STRONG ISENTROPIC LIFT POINT TO A HEAVY RAIN EVENT FOR NORTHERN MISSOURI TONIGHT. THE MAIN CHALLENGE FOR THIS PACKAGE WILL BE WHETHER OR NOT TO ISSUE A FLOOD WATCH. I BELIEVE THAT THE AXIS OF THE HEAVIEST RAIN TONIGHT WILL OCCUR ALONG AND JUST NORTH OF THE MISSOURI RIVER. A TIGHT GRADIENT IN THE SHOWALTER INDEX IS PROGGED BY THE ETA AND AVN FROM SAINT JOSEPH TO KIRKSVILLE. MODEL PRECIP FIELDS FROM THE ETA AND AVN APPEAR TO BE TOO LIGHT GIVEN THE PRECIPITABLE WATER AVAILABLE FOR A PROLONGED PERIOD OF TIME. I ALSO FEEL THAT THE ETA PLACEMENT OF THE HIGHEST PRECIP TOTALS IN SE NEBR AND SOUTHERN IA ARE TOO FAR NORTH, GIVEN THE LOCATION OF THE BEST ELEVATED INSTABILITY. FORTUNATELY, THE MISSOURI RIVER CORRIDOR HAS RECEIVED VERY LITTLE RAIN IN RECENT WEEKS, SO FLASH FLOOD GUIDANCE IS BETWEEN 2 AND 2.5 INCHES. A FEW SPOTS COULD RECEIVE THAT MUCH RAIN TONIGHT, BUT I EXPECT AN INCH TO INCH AND A HALF FROM KANSAS CITY TO KIRKSVILLE. A FEW STORMS COULD BECOME SEVERE TONIGHT AND EARLY TOMORROW MORNING, DEPENDING ON THE ORGANIZATION OF THUNDERSTORM CLUSTERS, BUT I THINK THAT HEAVY RAIN IS A GREATER THREAT. THE WIDESPREAD RAIN EXPECTED IN THE WARM AIR ADVECTION WING SHOULD PREVENT MANY DISCRETE SEVERE CELLS FROM FORMING. AFTER THE PASSAGE OF TOMORROWS SHORTWAVE, THE LONGWAVE FLOW PATTERN TRANSITIONS TO A SPLIT FLOW WITH THE NORTHERN BRANCH BECOMING MORE INFLUENTIAL OVER THE UPPER MIDWEST. THE REGION SHOULD REMAIN PRECIPITATION FREE UNTIL MID WEEK. A VIGOROUS COLD FRONT ARRIVING ON WEDNESDAY WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS FRONT AND RUN TO RUN CONSISTENCY HAS BEEN GOOD TOO, SO CONFIDENCE IN THE EXTENDED FORECAST IS ABOVE AVERAGE. KOCH 1024 AM DID SOME MINOR TWEAKING TO TEMPS FOR THIS AFTERNOON. FEW BREAKS IN CLOUD COVER AROUND CENTRAL MISSOURI HAVE ALLOWED TEMPS TO JUMP A BIT...BUT CLOUDS ARE QUICKLY FILLING IN SO SHOULD NOT BE MUCH OF A FACTOR. STILL LOOK ON TRACK FOR RAIN DEVELOPING THIS AFTERNOON. PC 320 AM MAIN CONCERN IS CONVECTIVE THREAT THROUGH SUNDAY MORNING. WEAK WAVE ON COLD FRONT HAS MOVED EAST INTO EASTERN MO WITH FRONT SLIDING SLOWLY SOUTH. FRONT TO STALL ALONG ARK/MO BORDER THIS AFTERNOON WITH MODELS INDICATING WEAK/MDT ISENT LIFT ON 300-305K THETA SURFACE BEGINNING IN WESTERN ZONES EARLY THIS AFTERNOON AND RAPIDLY SPREADING EAST THROUGH THE CWA. WILL SPREAD RAIN EAST ACCORDINGLY. ONLY EXCEPTION WILL BE TO CARRY CHANCE OF RAIN AND THUNDERSTORMS FOR EXTREME SOUTHERN ZONES EARLY THIS MORNING IN THE VICINITY OF THE FRONT. FOR TONIGHT...MODELS SIMILIAR IN EJECTING SOUTHWESTERN US UPPER LOW NORTHEAST. MODELS SIMILIAR IN TRACK AND SPEED OF SURFACE AND UPPER FEATURES...BUT PREFER SLIGHTLY SOUTH TRACK OF SURFACE LOW OF ETA/AVN. SURFACE LOW TO TRACK FROM NORTHWEST OKLAHOMA SUNDAY NIGHT TO CENTRAL MISSOURI MIDDAY SUNDAY. WARM FRONT TO MAKE IT JUST ABOUT TO INTERSTATE 70 WITH SHOWALTER INDICES TO -4 TO -6 ACROSS SOUTHERN ONE HALF OF CWA. WILL LIKELY SEE SIGNIFICANT CONVECTION ALONG AND SLIGHTLY NORTH OF WARM FRONT WITH SQUALL LINE DEVELOPMENT AHEAD OF COLD FRONT IN WARM SECTOR. STRONG 50-60KT SFC-6M SHEAR AND GOOD INSTABILITY SUGGEST POTENTIAL FOR SEVERE EXCEPT FOR EXTREME NORTHERN CWA. RAIN TO END QUICKLY DURING THE DAY ON SUNDAY WITH STRONG COLD AIR ADVECTION. EXPECT STRATOCU DECK TO FOLLOW PASSAGE OF FRONT WITH COOLING SUNDAY NIGHT DEPENDENT UPON HOW FAST SKIES CLEAR. CANT RULE OUT FROST FOR ESPECIALLY WESTERN ZONES IF SKIES CLEAR. OTHERWISE...GUIDANCE APPEARS A LITTLE CHILLY WITH MESOETA TEMPS CLOSELY FOLLOWED. DB .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Apr 21, 2:55 AM CDT, 2 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON... HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE... MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:29 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.